Tab Application Banner
  • Users Online: 706
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
PREFACE
Year : 2019  |  Volume : 14  |  Issue : 5  |  Page : 1-2

Drug-induced rheumatic syndromes


1 Department of Clinical Immunology and Rheumatology, King George's Medical University, Lucknow, Uttar Pradesh, India
2 Department of Clinical Immunology and Rheumatology, Sanjay Gandhi Postgraduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India

Date of Web Publication2-Dec-2019

Correspondence Address:
Prof. Anupam Wakhlu
Department of Clinical Immunology and Rheumatology, King George's Medical University, Lucknow - 226 018, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0973-3698.238193

Rights and Permissions

How to cite this article:
Wakhlu A, Sahoo RR, Misra DP. Drug-induced rheumatic syndromes. Indian J Rheumatol 2019;14, Suppl S1:1-2

How to cite this URL:
Wakhlu A, Sahoo RR, Misra DP. Drug-induced rheumatic syndromes. Indian J Rheumatol [serial online] 2019 [cited 2019 Dec 9];14, Suppl S1:1-2. Available from: http://www.indianjrheumatol.com/text.asp?2019/14/5/1/238193









We exist in an era where modern medicine and technology, coupled with an in-depth understanding of disease causation, pathogenesis, and knowledge of molecular mechanisms, has fostered rapid novel drug discovery and an ever-expanding therapeutic armamentarium, including the use of biologics and targeted therapies. Researchers, manufacturers, licensing authorities, and doctors alike tread a fine line, balancing efficacy and safety and the pressure to be the “ first” often relegate detection of drug interactions and side effects to post marketing surveillance and clinical observations. Humankind's quest for “utopian health” necessitates, pushes for and often perpetuates polypharmacy from an ever-expanding drug repertoire, exposing the patient to the known and unknown side effects of drugs or as a consequence of drug interactions. Like other diseases, the management of most rheumatic diseases is complex and involves the use of a multitude of drugs for the primary disease, its complications, and attendant comorbidities.

Drug therapy often becomes the cause for new malady and has been described for ages. However, drug-induced or drug-exacerbated disease is poorly understood and infrequently suspected. It would possibly only strike an aware and knowledgeable clinician that a change in the pattern or manifestation of a disease, onset of new disease, or sudden worsening of disease state could be drug-related. It is often also tedious to identify the underlying drug due to varied clinical manifestations and the multitude of drugs used. The clinical presentation of drug-related rheumatic disease mimics that of a primary autoimmune disease, perplexing the clinical scenario. It is, therefore, of paramount importance to identify the spectrum of drug-induced rheumatic disorders/mimics so that unnecessary investigations and treatment are avoided. This supplement covers the spectrum of rheumatic diseases associated with the more commonly prescribed drugs such as statin to newer drugs such as immune checkpoint inhibitors and dipeptidyl peptidase-4 inhibitors.

The compilation of this supplement has been an illuminating experience for us. Our literary emotions ranged from “we know that we know nothing (Socratic paradox)” to “we didn't know there was so much to know!!” Misra et al. have elegantly described the drugs causing vasculitis-like manifestations and the role of immunosuppression in addition to the withdrawal of the inciting drugs. Chengappa has described drugs that are implicated in lupus-like manifestations (drug-induced lupus erythematosus [DILE]). The readers are recommended taking a glance at the figure illustrating the pathophysiology of DILE by the author. Lee and Hissaria have discussed drugs causing interstitial lung disease. Drugs that are implicated in the pathogenesis of muscle pain and weakness have been elucidated by Manesh et al. Dogra and Kamat have shed light on psoriasis-like presentation caused by several drugs, complicating the management of psoriasis and psoriatic arthritis. Aggarwal et al. have lucidly presented various drugs that can cause osteomalacia and osteoporosis and emphasized calcium/Vitamin D supplementation and prophylactic bisphosphonates in these patients. Drugs implicated in the causation of musculoskeletal syndromes and soft-tissue rheumatism have been dealt by Goswami and Ghosh. Ahmed et al. have discussed various drugs that have the potential to cause scleroderma-like fibrotic syndromes. Even though the absence of Raynaud phenomenon and antinuclear antibody points toward a diagnosis of drug-induced scleroderma, the authors have highlighted a case of drug-induced scleroderma with antibody positivity. The pathogenesis, clinical features, and management of drug reaction with eosinophilia and systemic symptoms are described by Shanoj et al. The authors have highlighted the reactivation of viruses in the pathogenesis and illustrated it in coherent figures. Parida and Tripathy have discussed the life-threatening Stevens Johnson syndrome and toxic epidermal necrolysis (SJS/TEN) presentations of various drugs. They have highlighted that SJS/TEN can be a manifestation of SLE per se. Ajmani has explained in detail regarding the myths and facts of the new autoimmune/auto-inflammatory syndrome induced by adjuvants. Dua et al. have discussed the details of the adverse effects of glucocorticoids including osteoporosis and the guidelines for the management of osteoporosis.

We are thankful to all the reviewers for giving their valuable suggestions and a helping hand in revising the articles.

We express our gratitude to Professor Vikas Agarwal for giving us the opportunity in bringing out the supplement on “Drug-Induced Rheumatic Syndromes.”

We sincerely believe that this supplement will help the readers in understanding and managing drug-related autoimmune disease and increasing the awareness of iatrogenic disease.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.






 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article

 Article Access Statistics
    Viewed86    
    Printed4    
    Emailed0    
    PDF Downloaded121    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]